Difficulty: Medium
Average Score: 73%
Practice
An adult who has recurrent episodes of depression tells the nurse that the prescribed antidepressant needs to be discontinued because the client is feeling better after taking the medication for the past couple of weeks and does not like the side effects. Which response is best for the nurse to provide?
Correct answer
B
Rationale
The best response for the nurse is to inform the client that gradual tapering must be used to discontinue the medication. Abrupt cessation of antidepressants can lead to withdrawal symptoms or a recurrence of depressive symptoms. Choice A is not the best response as it does not address the need for a proper discontinuation plan. Choice C is not the best response as it focuses solely on the side effects and does not address the discontinuation process. Choice D is not the best response because while side effects may diminish over time, the focus here should be on the safe discontinuation of the medication to prevent adverse effects.